North Dakota, 2020

Hail in North Dakota, July 6, 2020

July 6, 2020 · NWS FGF · 1 event in 1 county or zone

A thunderstorm briefly intensified near Hunter, North Dakota, and dropped large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A thunderstorm briefly intensified near Hunter, North Dakota, and dropped large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 6, 2:29 PM CST, 46 minutes earlier.

Area forecast discussion, Jul 6, 2:29 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
329 PM CDT Mon Jul 6 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 330 PM CDT Mon Jul 6 2020

Currently, a frontal boundary exists in the eastern forecast area
extending from northeast MN southwestward across northern MN to
west-central MN. Also, another boundary exists across far NW MN
southwestward across the central Red River Valley and then
westward across central and western ND. A weak upper level wave is
moving east across the forecast area right now...and another is
pushing east across eastern MT. Despite being on the backside of
the departing wave, a few storms developed near the western
boundary and continue to exist in the Barnes/Steele/Traill county
areas. With MLCAPE of around 1500 J/kg and effective shear of
30-35 kts, severe storms are not out of the question in southeast
ND and adjacent areas of MN this afternoon/evening. However, upper
support is lacking. It is possible that an isolated cell or two
could reach the 1" hail and 60 mph wind gust threshold. Generally
severe weather is expected to be limited tonight. Any activity
should be dissipating by 7 PM and done by 9 PM as they will be
diurnally driven.

After that, there will be severe activity approaching from the
west later tonight across southwest ND, but believe this activity
will stay to the south of the area and affect mainly SD.

High pressure will be over MN on Tuesday morning...and drifting
east as southerly winds return to the area. Upper ridging will
exist as well, before an upper wave moves into the area Tuesday
night. Severe storms will be possible late Tuesday night with
excellent upper support, around 2000-3000 J/kg of MUCAPE, and
50-60 kts of deep shear. Expecting a line of storms moving
northeastward across the area, mainly after midnight. Strong winds
of 60 mph or so and large hail up to 1.5" will be possible.

.LONG TERM...(Wednesday through Monday)
Issued at 330 PM CDT Mon Jul 6 2020

Chances for impactful weather will come mainly over WC MN on Wed and
possibly at some point over the weekend. Main threats will be hail
and wind with excessive rainfall being a less likely threat.

Ongoing convection Wed AM should shift to the east during the
afternoon, as a cold front moves slowly through the valley into
Minnesota. Heavier rainfall should become less of a threat over
areas that were previously hammered, rather the heaviest amounts
would be more likely over the much drier west central MN, especially
from Wed daytime convection. SPC Day 3 analyses indicate plenty of
moisture and steep mid level lapse rates for instability ahead of
front, but a lack of shear. Should the front move slower than
currently projected, areas farther north and west (all but Devils
Lake region) could be affected during time of peak heating.

Temps will decrease a few notches on Thu-Fri as surface winds turn
more NW, and more zonal flow would inhibit convective chances. Upper
ridge will once again build our way by Sat, increasing humidity and
chances for TSRA by then.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1137 PM CDT Sun Jul 5 2020

VFR conditions and light winds are expected through the TAF
period across eastern ND and northwest MN. A cold front is moving
through the region and prevailing wind directions should
eventually shift to the west then northwest but remain 4-7kt. A
few showers or thunderstorms still can't be ruled out mainly
across southeast ND and west central MN, but impacts at terminals
appear unlikely at this time.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Knutsvig
LONG TERM...WJB
AVIATION...Knutsvig
Hazardous weather outlook, Jul 6, 1:17 PM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
217 PM CDT Mon Jul 6 2020

MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030-
054-071930-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Western Walsh-
217 PM CDT Mon Jul 6 2020

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Widely scattered thunderstorms are possible this afternoon into
early evening. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are periodic chances for thunderstorms Tuesday through
Saturday. There is a chance storms could be severe late Tuesday
and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ003-024-027>032-040-NDZ038-039-049-052-053-071930-
Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland-
217 PM CDT Mon Jul 6 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Widely scattered thunderstorms are possible this afternoon into
early evening. A few storms may be strong to severe bringing the
chance of hail up to 1 inch in diameter and winds gusts up to 60
mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are periodic chances for thunderstorms Tuesday through
Saturday. There is a chance storms could be severe late Tuesday
and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Knutsvig

In the hours before

Special weather statement, Jul 6, 2:20 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
320 PM CDT Mon Jul 6 2020

NDZ029-030-039-062115-
Steele ND-Traill ND-Cass ND-
320 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHWESTERN
TRAILL AND SOUTHEASTERN STEELE COUNTIES UNTIL 415 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colgate, or 30 miles northeast of Valley City, moving southeast at 25
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Arthur, Hunter, Hope, Page, Galesburg, Erie and Colgate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4720 9771 4724 9771 4724 9780 4740 9769
      4722 9698 4698 9715
TIME...MOT...LOC 2019Z 295DEG 20KT 4729 9765

Speicher
Special weather statement, Jul 6, 3:02 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
402 PM CDT Mon Jul 6 2020

MNZ003-NDZ039-062200-
Clay MN-Cass ND-
402 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND
NORTHEASTERN CASS COUNTIES UNTIL 500 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arthur, or 27 miles northwest of Fargo, moving southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
West Fargo, Harwood, Reile's Acres, Arthur, Hunter, Argusville and
Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4709 9741 4724 9732 4724 9725 4718 9683
      4716 9682 4715 9684 4715 9664 4683 9686
TIME...MOT...LOC 2102Z 292DEG 23KT 4715 9726

Speicher

The radar

The Fargo/Grand Forks radar (KMVX), 40 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cass

When
July 6, 3:15 PM CST
Where
Cass County, 0.94 mi E of Hunter
Measured
1 in hail
Reported by
Public
Coordinates
47.180, -97.200

Drifts of hail were reported along with 2.00 inches of rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891779.